IN JANUARY 1944, streptomycin, a new antibiotic agent, was described by Waksman, Bugie and Schatz.1 Different toxic reactions to the drug have since been reported2 such as neurotoxic action on the eighth nerve and histamine-like reactions. The minor toxic effects include cutaneous rashes, malaise and fever. The cutaneous reactions have been erythema nodosum and toxic erythema, morbilliform in type.3 To our knowledge contact dermatitis has not previously been reported.
REPORT OF A CASE
A white woman aged 32, who was a nurse working at the Veterans Hospital, Kingsbridge Road, Bronx, New York, on a ward in which a research study of streptomycin is in progress, reported to the outpatient clinic on Feb. 17, 1947, complaining of itching, swelling and redness of the eyelids and sides of the neck.The disease was diagnosed as contact dermatitis, and the patient was given "pyribenzamine hydrochloride" N.N.R. (tripelennamine hydrochloride), 50 mg.
CANIZARES O, SHATIN H. DERMATITIS VENENATA DUE TO STREPTOMYCIN. Arch Derm Syphilol. 1947;56(5):676–677. doi:https://doi.org/10.1001/archderm.1947.01520110122015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: